Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 225, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2001, 6:35 PM CDT for Sedgwick County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 28, 2001, 6:35 PM CDT (23:35 UTC)
- Expired
- Jul 28, 2001, 7:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 282337 SVRICT KSC173-290030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 635 PM CDT SAT JUL 28 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 730 PM CDT. * AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF CLEARWATER...OR ABOUT 14 MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HAYSVILLE AROUND 640 PM CDT... 8 MILES WEST OF OAKLAWN AROUND 650 PM CDT... 9 MILES WEST OF MCCONNELL AFB AROUND 655 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER IMMEDIATELY! REPEATING...A SEVERE ThHUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 730 PM CDT. LAT...LON 3750 9755 3749 9724 3762 9718 3765 9756 /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:39 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 28, 3:39 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 339 PM CDT SAT JUL 28 2001 TNGT: FOCUS IS ON SHRTWV MOVG ACRS KS THIS AFTN. MODELS IN RELATIVELY GOOD AGREEMENT THAT DRIER AIR WL MOVE ACRS MOST OF THE AREA IN ITS WAKE. THIS MAY END THE CYCLE OF NOCTURNAL PCPN. ONLY EXCEPTION IS IN SE KS...WHERE BOTH NGM/ETA HANG ONTO BOTH LLVL MSTR AND INSTBY OVNGT. ATTM...THINK THAT GOING TSRA/SHRA IN SE KS WL CONT TO BUBBLE TIL SHRTWV MOVES THRU THIS EVE...WITH ANOTHER ROUND OF ELEVATED TSRA/SHRA PSBL BFR DAYBRK. OPTED TO KEEP FFA GOING AFT COORD WITH TOP/SGF. HOWEVER SOME CONCERN THAT HEAVIEST RAINFALL MAY OCCUR ALG/S OF KS-OK BDR...WITH WELL DEVELOPED LINE OF STORMS ALREADY GOING ON OUTFLOW BNDRY. ALSO ADDED PTCHY FG TO CNTRL KS WHERE COMBO OF LGT SE WNDS...CLR SKIES AND WET GROUND WL OCCUR. SUN: SOME THREAT OF LINGERING PCPN ERY IN SE KS...OTHERWISE DRY CONDITIONS SHOULD PREVAIL. THE COMBO OF INCRG TEMPS/THICKNESSES AND ADDNL SUNSHINE SHUD ALLOW ADVERTISED WARMUP...ONLY TEMPERED BY EVAPORATION OF MOISTURE FROM WET GROUND. A LTL CONCERNED ABT THE LINGERING LLVL MSTR/INSTBY IN SE KS. THIS AREA MAY BE DIFFULENT ENUF FOR TSTM DVLPMT DURG THE AFTN. PROGD INSTBY WOULD SUPPORT STG/SVR STORMS. QUESTION WOULD BE INFLUENCE FM MORNING CONVECTION. OPTED TO NOT TIME QUALIFY THE PCPN AND ALLOW MIDNIGHT SHIFT TO ADJUST TIMING AS NECESSARY. MON-THU: MEDIUM RANGE MODELS IN UNCANNY AGREEMENT THRU THIS PERIOD. PIECE OF ENERGY IS PROGD TO RIDE OVR THE TOP OF THE BLDG CNTRL US RDG. FCST WARMING TREND/DRY CONDITIONS IS STILL ON TRACK. FRI-SAT: MODELS RAPIDLY DIVERGE IN THIS TIME FRAME...TRYING TO RESOLVE SEVERAL SHRTWVS IN MAIN UPR FLOW. PERTINENT TO THIS FCST AREA... DIFFERENCES ARE EVIDENT IN LOCATION OF HI AND RESULTANTLY THE MAX TEMPS. BEST COURSE OF ACTION ATTM...WL LKLY BE TO CONT STATUS QUO OF MINS IN THE LWR/MID 70S AND HIGHS 95-100. FCSTID = 17/HOWERTON ICT 70 98 73 101 / 20 10 10 10 HUT 70 99 73 101 / 10 10 10 10 EWK 70 96 73 100 / 20 10 10 10 EQA 70 95 73 100 / 30 10 10 10 WLD 72 96 73 101 / 30 10 10 10 RSL 67 98 71 101 / 10 10 10 10 GBD 68 99 72 101 / 10 10 10 10 SLN 69 97 73 101 / 10 10 10 10 MPR 69 98 73 100 / 10 10 10 10 CFV 73 95 73 99 / 50 20 10 10 CNU 70 93 71 98 / 50 20 10 10 K88 70 92 71 98 / 40 20 10 10 .ICT... KS...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ070>072.
In the hours before
Local storm report, Jul 28, 5:38 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
538 PM CDT SAT JUL 28 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....?
0444 PM 3 N BURDEN KS 1.25 INCH HAIL
07/28/01 COWLEY REPORTED BY THE PUBLIC.
HAKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:46 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 44 min |
| Jul 28, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jul 28, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 49 min |
| Jul 28, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.